Alert archive / Alabama / Coastal Flood Statements in 2020
Coastal Flood Statement 1, NWS Mobile, AL
NWS Mobile, AL issued this coastal flood statement at Oct 6, 2020, 6:05 PM CDT for Baldwin County, Mobile County, Alabama. It took effect at Oct 7, 2020, 7:00 PM CDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Oct 6, 2020, 6:05 PM CDT (23:05 UTC)
- In effect from
- Oct 7, 2020, 7:00 PM CDT
- Expired
- Oct 7, 2020, 10:50 AM CDT
- In force
- Issued by
- NWS Mobile, AL
Counties Baldwin County, AL, Mobile County, AL
The radar
The Mobile radar (KMOB), 25 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 11.1 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1463 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
872 WHUS44 KMOB 062305 CFWMOB Coastal Hazard Message National Weather Service Mobile AL 605 PM CDT Tue Oct 6 2020 ALZ265-266-070715- /O.NEW.KMOB.CF.S.0001.201008T0000Z-201008T1500Z/ /O.CON.KMOB.RP.S.0030.000000T0000Z-201011T0000Z/ Mobile Coastal-Baldwin Coastal- 605 PM CDT Tue Oct 6 2020 ...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH SATURDAY EVENING... ...COASTAL FLOOD STATEMENT IS NOW IN EFFECT FROM WEDNESDAY EVENING THROUGH THURSDAY MORNING FOR THE ARRIVAL OF LONG PERIOD SWELL... * WHAT...For the High Rip Current Risk, dangerous rip currents. For the Coastal Flood Statement, isolated minor coastal flooding expected due to very long 16-second period swells generated by Hurricane Delta resulting in wave run-up. * WHERE...Mobile Coastal County, mainly across the west end of Dauphin Island. Baldwin Coastal County, mainly west of Perdido Pass to Fort Morgan. * WHEN...For the High Rip Current Risk, through Saturday evening. For the Coastal Flood Statement, from Wednesday evening through Thursday morning. * IMPACTS...Some water on low lying roads and property. Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The northern Gulf Coast is currently in a spring tidal cycle. The best chance of water rising due to the arrival of long period swells on low lying roads and property will occur between 9 PM Wednesday evening through 6 AM Thursday morning, especially during high tide around 1 AM. Many of the beaches along the Alabama coast suffered moderate to major beach erosion from Hurricane Sally, making them much more susceptible to these kind of swell events. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$ FLZ202-204-206-070715- /O.CON.KMOB.RP.S.0030.000000T0000Z-201011T0000Z/ Escambia Coastal-Santa Rosa Coastal-Okaloosa Coastal- 605 PM CDT Tue Oct 6 2020 ...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH SATURDAY EVENING... * WHAT...Dangerous rip currents. * WHERE...In Alabama, Baldwin Coastal and Mobile Coastal Counties. In Florida, Santa Rosa Coastal, Okaloosa Coastal and Escambia Coastal Counties. * WHEN...Through Saturday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$
2 follow-up statements
684 WHUS44 KMOB 070500 CFWMOB Coastal Hazard Message National Weather Service Mobile AL 1200 AM CDT Wed Oct 7 2020 ALZ265-266-071700- /O.CON.KMOB.RP.S.0030.000000T0000Z-201011T0000Z/ /O.CON.KMOB.CF.S.0001.201008T0000Z-201008T1500Z/ Mobile Coastal-Baldwin Coastal- 1200 AM CDT Wed Oct 7 2020 ...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH SATURDAY EVENING... ...COASTAL FLOOD STATEMENT IS NOW IN EFFECT FROM WEDNESDAY EVENING THROUGH THURSDAY MORNING FOR THE ARRIVAL OF LONG PERIOD SWELLS... * WHAT...For the High Rip Current Risk, dangerous rip currents. For the Coastal Flood Statement, isolated minor coastal flooding expected due to very long 15-second period swells generated by Hurricane Delta resulting in wave run-up. * WHERE...Mobile Coastal County, mainly across the west end of Dauphin Island. Baldwin Coastal County, mainly west of Perdido Pass to Fort Morgan. * WHEN...For the High Rip Current Risk, through Saturday evening. For the Coastal Flood Statement, from Wednesday evening through Thursday morning. * IMPACTS...Some water on low lying roads and property. Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The northern Gulf Coast is currently in a spring tidal cycle. The best chance of water rising due to the arrival of long period swells on low lying roads and property will occur between 9 PM Wednesday evening through 6 AM Thursday morning, especially during high tide around 1 AM. Many of the beaches along the Alabama coast suffered moderate to major beach erosion from Hurricane Sally, making them much more susceptible to these kind of swell events. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive through flooded roadways. Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$ FLZ202-204-206-071700- /O.CON.KMOB.RP.S.0030.000000T0000Z-201011T0000Z/ Escambia Coastal-Santa Rosa Coastal-Okaloosa Coastal- 1200 AM CDT Wed Oct 7 2020 ...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH SATURDAY EVENING... * WHAT...Dangerous rip currents. * WHERE...In Alabama, Baldwin Coastal and Mobile Coastal Counties. In Florida, Santa Rosa Coastal, Okaloosa Coastal and Escambia Coastal Counties. * WHEN...Through Saturday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$
051 WHUS44 KMOB 071550 CFWMOB Coastal Hazard Message National Weather Service Mobile AL 1050 AM CDT Wed Oct 7 2020 ALZ265-266-080400- /O.CAN.KMOB.CF.S.0001.201008T0000Z-201008T1500Z/ /O.CON.KMOB.RP.S.0030.000000T0000Z-201011T0000Z/ Mobile Coastal-Baldwin Coastal- 1050 AM CDT Wed Oct 7 2020 ...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH SATURDAY EVENING... * WHAT...Dangerous rip currents. * WHERE...Baldwin Coastal and Mobile Coastal Counties. * WHEN...Through Saturday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$ FLZ202-204-206-080400- /O.CON.KMOB.RP.S.0030.000000T0000Z-201011T0000Z/ Escambia Coastal-Santa Rosa Coastal-Okaloosa Coastal- 1050 AM CDT Wed Oct 7 2020 ...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH SATURDAY EVENING... * WHAT...Dangerous rip currents. * WHERE...Santa Rosa Coastal, Okaloosa Coastal and Escambia Coastal Counties. * WHEN...Through Saturday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$
What forecasters said that day
The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this coastal flood statement went out at Oct 6, 4:23 PM CDT, 1 hour 42 minutes earlier.
Area forecast discussion, Oct 6, 4:23 PM CDT, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
423 PM CDT Tue Oct 6 2020
.NEAR TERM UPDATE /Now Through Wednesday/...06.12Z upper air
maps today shows a positive tilt long-wave trof positioned from
the Mid-MS River valley to eastern TX while a mid level ridge over
the northern Bahamas was nosing westward into the eastern Gulf.
Around the western flank of the mid-level ridge is a plume of deep
tropical moisture originating from the Yucatan Peninsula. This
moisture is streaming north over the central Gulf and northeast
across the southeast. Radar shows isolated to scattered showers
primarily over the coastal waters. This moisture is sheared off
from the former Gamma and is not associated with major Hurricane
Delta churning northwest over the Caribbean. At the surface, high
pressure was anchored across the Mid-Atlantic into the Mid-South.
Surface trof, from what's left of Gamma, extends from the northern
Yucatan into the southern Gulf.
Upper level ridging gradually builds westward across much of FL and
the adjacent northeastern Gulf this period which allows for a slow
west northwest displacement to the lead moisture axis across the
Gulf coast. With deep layer ascent being weak, probabilities of
precipitation tonight look to taper to 10% or less. Will keep a
slight chance of rain showers in place by Wednesday afternoon
along and south of the I-10 corridor. With the surface high
holding to our north, a northeasterly surface flow continues.
Overnight lows tonight 59 to 64 over the interior northwest zones
with mid to upper 60s to north of the coast. Near 70 along the
coast. Highs on Wednesday trend in the mid to upper 80s inland and
in the lower 80s near the coast.
The big weather story will soon shift to Extremely Dangerous Major
Hurricane Delta which crosses the northeast coast of the Yucatan
Peninsula Wednesday morning before emerging into the southern
Gulf. /10
&&
.SHORT TERM /Wednesday night Through Friday night/...An upper ridge
extending across the Florida peninsula into the northern Gulf (and
adjacent coastal states) begins a slow weakening trend on Thursday
and begins to retreat eastward through Friday night. Major
Hurricane Delta will have emerged in the Gulf just north of the
Yucatan Wednesday evening with a northwestward movement. As the
upper ridge gradually weakens, Delta turns to a northerly movement
which takes the hurricane towards the south central Louisiana coast
late Friday night per the latest track from the National Hurricane
Center. There remains uncertainties with the track due to questions
about how quickly the upper ridge weakens, and much of the forecast
area remains within the cone of uncertainty. There has been a
gradual westward shift with the forecast track and also somewhat of
a slower movement for Delta which will necessitate lowering pops
somewhat over the forecast area during the period. Will have mostly
dry conditions Wednesday night then chance to good chance pops
follow for Thursday. Have gone with mainly good chance pops for
Friday then chance to likely pops follow for Friday night with the
higher pops over the western portion. The heaviest rainfall amounts
are expected to fall Friday into Friday night, but this is heavily
dependent on the track of Delta and the latest indications/trends
are for less QPF than earlier indicated and also for the heavier
amounts to be over the western half of the area. The WNAwave4
guidance continues to show long period swell reaching the coast
Wednesday evening which is initially near 15 seconds then diminishes
gradually to around 10 seconds on Thursday with similar values
continuing through Friday night. This will likely result in heavy
surf and beach erosion beginning Wednesday night (high tide is
during the late night hours each night through Friday night) with a
potential for coastal flooding mainly over the Alabama coastal areas
beginning late Thursday night and continuing through Friday night. A
high risk of rip currents continues through the period, and into
Saturday as well. Regarding potential wind impacts, currently there
is a 25 to 33% chance of tropical storm force winds over southeast
Mississippi tapering to around a 10% chance over the eastern portion
Friday night. Please refer to the National Hurricane Center for
the latest information on Major Hurricane Delta. /29
&&
.EXTENDED TERM /Saturday Through Tuesday/...Hurricane Delta moves
inland south central Louisiana (per the latest NHC track) early
Saturday morning then moves northeastward and weakens to a
depression while moving into northwest Alabama by early Sunday
morning. The remnants of Delta are then expected to continue
northeastward well away from the forecast area through Monday as an
amplifying upper trof advances from the western states into the
central states. Regarding potential wind impacts, the potential
for tropical storm force winds on Saturday is 25 to 30% over
southeast Mississippi tapering to around 10% well to the east.
Please refer to the National Hurricane Center for the latest
information on Major Hurricane Delta. A high risk of rip currents
continues on Saturday and could easily be extended into Sunday or
Monday. Heavy surf and beach erosion on Saturday will begin to
diminish later in the day (based on WNAwave4 indicated swell
period trends). Coastal flooding will be possible mainly over the
Alabama coastal areas Saturday morning before ending. Will
continue with likely pops for the entire area on Saturday which
decrease to chance pops for Sunday and Monday. The heaviest
rainfall amounts on Saturday will be over the western half of the
area with much lower amounts expected for most of the area
afterwards. Towards the end of the forecast period, a Plains
surface low associated with the central states upper trof lifts
well off to the north and may bring a cold front into or near the
forecast area Tuesday afternoon. This will support maintaining a
chance for rain on Tuesday. /29
&&
.MARINE...Extremely dangerous Hurricane Delta, over the northwest
Caribbean, tracks northwest across the northeast Yucatan
Peninsula Wednesday morning before emerging into the southern Gulf
of Mexico. Delta will continue northwest into the day Thursday
before turning more northward Friday, approaching the central LA
Gulf Coast Friday night. As Delta lifts northward, winds
strengthen, seas will become high and rain coverage expands to end
the week. Tropical cyclone conditions possible beginning Friday
night. Refer to the National Hurricane Center for the latest on
Major Hurricane Delta. /10
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through Saturday evening for ALZ265-266.
FL...High Rip Current Risk through Saturday evening for FLZ202-204-
206.
MS...None.
GM...None.
&&
This product is also available on the web at:
http://weather.gov/mobNearby
Coastal Flood Statements in Alabama, 2020Every coastal flood statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.